Alert archive / Arizona / Wind Advisories in 2020
Wind Advisory 29, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Nov 29, 2020, 1:35 AM MST for Maricopa County, Pinal County, Arizona. It took effect at Nov 30, 2020, 2:00 AM MST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Nov 29, 2020, 1:35 AM MST (08:35 UTC)
- In effect from
- Nov 30, 2020, 2:00 AM MST
- Expired
- Nov 30, 2020, 12:00 PM MST
- In force
- 10 hr
- Issued by
- NWS Phoenix, AZ
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 29 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 8.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3233 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
865 WWUS75 KPSR 290835 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 135 AM MST Sun Nov 29 2020 AZZ547-552-555-292045- /O.NEW.KPSR.WI.Y.0029.201130T0900Z-201130T1900Z/ Rio Verde/Salt River-Superior-Apache Junction/Gold Canyon- Including the cities of Tortilla Flat, Superior, and Apache Junction 135 AM MST Sun Nov 29 2020 ...WIND ADVISORY IN EFFECT FROM 2 AM TO NOON MST MONDAY... * WHAT...East winds 20 to 30 mph with gusts up to 40 to 45 mph expected. * WHERE...Rio Verde/Salt River, Superior and Apache Junction/Gold Canyon. * WHEN...From 2 AM to noon MST Monday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Impacted roadways include Highway 87, US 60, and Highway 79. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
3 follow-up statements
253 WWUS75 KPSR 292108 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 208 PM MST Sun Nov 29 2020 AZZ547-552-555-300915- /O.CON.KPSR.WI.Y.0029.201130T0900Z-201130T1900Z/ Rio Verde/Salt River-Superior-Apache Junction/Gold Canyon- Including the cities of Tortilla Flat, Superior, and Apache Junction 208 PM MST Sun Nov 29 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO NOON MST MONDAY... * WHAT...East winds 20 to 30 mph with gusts up to 40 mph expected. * WHERE...Superior, Rio Verde/Salt River and Apache Junction/Gold Canyon. * WHEN...From 2 AM to noon MST Monday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Portions of Highway 87 and Highway 60 may be affected. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
847 WWUS75 KPSR 300844 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 144 AM MST Mon Nov 30 2020 AZZ547-552-555-301900- /O.CON.KPSR.WI.Y.0029.201130T0900Z-201130T1900Z/ Rio Verde/Salt River-Superior-Apache Junction/Gold Canyon- Including the cities of Tortilla Flat, Superior, and Apache Junction 144 AM MST Mon Nov 30 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...East winds 20 to 30 mph with gusts up to 40 mph expected. * WHERE...Superior, Rio Verde/Salt River and Apache Junction/Gold Canyon. * WHEN...From 2 AM to noon MST Monday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Portions of Highway 87 and U.S. Highway 60 may be affected. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
394 WWUS75 KPSR 301912 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1212 PM MST Mon Nov 30 2020 AZZ547-552-555-302015- /O.EXP.KPSR.WI.Y.0029.000000T0000Z-201130T1900Z/ Rio Verde/Salt River-Superior-Apache Junction/Gold Canyon- Including the cities of Tortilla Flat, Superior, and Apache Junction 1212 PM MST Mon Nov 30 2020 ...WIND ADVISORY HAS EXPIRED... Winds over the affected area have weakened below Advisory criteria. Anticipate lingering breeziness the rest of the afternoon and overnight. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Nov 28, 10:05 PM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Nov 28, 10:05 PM MST, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1005 PM MST Sat Nov 28 2020 .UPDATE... Updated Aviation && .SYNOPSIS... Temperatures will be slightly above normal the next few days and winds will be light except for some localized breeziness on Monday over south-central Arizona. During the middle and latter part of next week, there will be periods of breezy to windy conditions along with cooler temperatures. However, conditions will remain dry. && .DISCUSSION... The system that brought below normal temperatures to the region (with some colder desert locations flirting with freezing this morning) is continuing to move eastward onto the southern Plains. To the west is a narrow high amplitude ridge that has flow penetrating it. That includes a very weak perturbation that moves across our forecast area Sunday and a short wave tracking southeastward from Alberta. Otherwise, the ridge tracks across western North America Sunday and Monday. This will yield some additional warming Sunday (highs in the low-mid 70s on the lower elevations) with little change Monday. The pressure gradient tightens Sunday night and Monday as a front pushes southward through the Plains. The rest of the week will be influenced by the development of a low pressure system centered over the central CONUS. There are noteworthy differences amongst the modeling systems on just how and where that low develops. The basic idea is that a trough moving through western Canada and the Pacific Northwest develops a split with the southern end diving southward (as upstream ridging amplifies). The EPS 500mb mean has been depicting quicker development of that split with a track that is further west as compared to the GEFS (with EPS in between). The GEFS has also indicated a large lobe within the main system moving through Arizona and New Mexico. The differences affect temperature trends and the onset and duration of breeziness. Of note, it looks like the latest EPS has nudged toward the GEFS with a track that is not as far west as previous runs. As for rain, chances are much too slim to mention. By way of comparison, the only QPF depicted by the NBM is for a very small portion of eastern Gila County -and that only shows up at the 95th percentile. This isn't surprising given the long overland trajectory. Taking a blended approach per NBM, a cooling trend starts Wednesday with some additional cooling Thursday (highs in the upper 60s to low 70s on the lower deserts). Low temps on the coldest deserts will flirt with freezing later next week. Anticipate little change Friday with modest warming Saturday. Lows will be a bit tricky as there may be some lingering mixing that could keep temps up in some spots Thursday and Friday morning. Also, the most widespread breeziness looks to be Thursday. Portions of southeast CA and southwest AZ will likely have the most wind but it remains uncertain just how strong the winds will be. && .AVIATION...Updated at 0505Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT, and Southeast California/Southwest Arizona including KIPL and KBLH: No major weather impacts will affect the terminals through Sunday night under clear skies. At the Phoenix terminals, confidence is good that wind trends will be similar to Saturday with a light east component gradually becoming west by mid afternoon. Winds in SE California should swing between north and west. Given the very weak pressure gradient, highly variable directions are probable for extended periods, albeit with speeds below 8 kt. && .FIRE WEATHER... Tuesday through Saturday: A low pressure system will track through the Rockies and Plains states next week. The forecast area will be on the western periphery of the system and will remain dry. However, there will be periods of breezy to windy conditions (favoring north and northeasterly directions) Wednesday into Saturday. The most widespread breeziness is expected Thursday. Conditions may flirt with critical thresholds in some areas Wednesday and Thursday. Min RH values will remain in the 10-15% range on the lower elevations (15-20% higher terrain) and Max RH values will remain in the 25-40% range for most places. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...AJ AVIATION...MO FIRE WEATHER...AJ
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.